Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 218, NWS Nashville, TN

August 5, 2005Clay County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 5, 2005, 6:55 PM CDT for Clay County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2005, 6:55 PM CDT (23:55 UTC)
Expired
Aug 5, 2005, 7:30 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Clay County, TN

The radar

The Nashville radar (KOHX), 91 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1665 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 052356
SVROHX
TNC027-060030-
/O.NEW.KOHX.SV.W.0218.050805T2355Z-050806T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
655 PM CDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CELINA

* UNTIL 730 PM CDT

* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CELINA...AND MOVING WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN CLAY COUNTY AT 710 PM CDT

LAT...LON 3650 8545 3646 8548 3646 8553 3648 8557
      3650 8565 3652 8570 3651 8575 3653 8578
      3661 8578 3662 8548

$$

31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:30 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 5, 3:30 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
330 PM CDT FRI AUG 5 2005

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO POP UP ACROSS THE MID
STATE THIS AFTERNOON AS WEAK COLD FRONT DRIFTS SOUTHEASTWARD FROM THE
OHIO VALLEY. TEMPS WERE IN THE LOW TO MID 90S...WITH UPPER 80S ON THE
PLATEAU.

EXPECT FRONT TO STALL/WASH OUT OVER THE AREA THIS WEEKEND. 12Z GFS
AND NAM CONTINUE TO BRING UP AREA OF LOW PRESSURE AND DEEPER MOISTURE
FROM THE GULF. 20Z WV/IR IMAGE ALREADY SHOWING MOISTURE AND
CONVECTION MOVING NORTHWARD FROM THE GULF. WITH THIS COMBINATION...
HAVE SCATTERED POPS ACROSS THE AREA THRU SATURDAY NIGHT. EXPECT
MOISTURE TO HANG OUT OVER US THRU THE WORK WEEK...SO HAVE KEPT
ISOLATED/SCATTERED POPS EACH DAY.

EXPECT TEMPS SLIGHTLY BELOW CLIMATOLOGY THRU THE MIDDLE OF NEXT WEEK.
HAVE ONLY SLIGHTLY MODIFIED TEMPS FROM PREVIOUS FORECAST PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    71  88  70  87 /  40  40  30  40
CLARKSVILLE  70  89  70  88 /  40  40  30  30
CROSSVILLE   67  85  67  83 /  40  40  40  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07/VIRTS
Hazardous weather outlook, Aug 5, 10:45 AM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1045 AM CDT FRI AUG 5 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1045 AM CDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO
TONIGHT AS A COLD FRONT APPROACHES THE AREA. MOST OF THE STORMS WILL
PRODUCE HEAVY DOWNPOURS AND FREQUENT LIGHTNING...HOWEVER A FEW
THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY AS A FRONTAL
SYSTEM STALLS OVER THE REGION AND DISSIPATES. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. HOWEVER...ISOLATED STORMS MAY BECOME
SEVERE PRIMARILY DURING THE HEATING OF THE AFTERNOON AND EARLY
EVENING.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED...BUT
ANY REPORTS OF ISOLATED SEVER WEATHER WOULD BE APPRECIATED BY THE
NATIONAL WEATHER SERVICE.

13

In the hours before

Special weather statement, Aug 5, 5:26 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
526 PM CDT FRI AUG 5 2005

TNZ094-052330-
LAWRENCE-
526 PM CDT FRI AUG 5 2005

...A STRONG THUNDERSTORM WAS AFFECTING SOUTHERN LAWRENCE COUNTY...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF LORETTO...OR 10 MILES SOUTH OF
LAWRENCEBURG...MOVING SOUTHWEST AT 5 MPH.

A STORM SPOTTER HAS REPORTED WIND GUST NEAR 35 MPH WITH THIS STORM.
PEA SIZE HAIL...AND MORE GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

31
Special weather statement, Aug 5, 5:37 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
537 PM CDT FRI AUG 5 2005

TNZ034-052315-
FENTRESS-
537 PM CDT FRI AUG 5 2005

...STRONG THUNDERSTORMS WERE STILL AFFECTING FENTRESS COUNTY...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JAMESTOWN AND ANOTHER STRONG STORM OVER
SOUTHERN FRENTRESS COUNTY. A STORM SPOTTER REPORTED PEA SIZE
HAIL...AND WINDS GUSTY AROUND 40 TO 45 MPH IN SOUTHERN FENTRESS
COUNTY. THE STRONG STORMS WERE MOVING SOUTHWEST AT 15 MPH.

31
Local storm report, Aug 5, 6:06 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
606 PM CDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     ERIN                    36.32N 87.70W
08/05/2005                   HOUSTON            TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE

&&

JCOHEN
Local storm report, Aug 5, 6:31 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
631 PM CDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     12 W COOKEVILLE         36.16N 85.72W
08/05/2005                   PUTNAM             TN   LAW ENFORCEMENT

            TREE DOWN

&&

JCOHEN
Local storm report, Aug 5, 6:37 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
637 PM CDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             MOUNT PLEASANT          35.55N 87.19W
08/05/2005  1.50 INCH        MAURY              TN   BROADCAST MEDIA

&&

JCOHEN
Special weather statement, Aug 5, 6:42 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
642 PM CDT FRI AUG 5 2005

TNZ032-064-060045-
DE KALB-PUTNAM-
642 PM CDT FRI AUG 5 2005

...STRONG THUNDERSTORMS WERE AFFECTING WESTERN PUTNAM COUNTY AND
WILL SHORTLY MOVE INTO DE KALB COUNTY....

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF BAXTER AND ANOTHER STORM 10
MILES SOUTH OF BAXTER. STORMS WERE MOVING SOUTHWEST AT 10 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORM.

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:06 PM CDTSevere Thunderstorm WarningOHXBenton24 min
Aug 5, 3:40 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys35 min
Aug 5, 4:21 PM CDTSevere Thunderstorm WarningOHXRobertson24 min
Aug 5, 4:38 PM CDTSevere Thunderstorm WarningOHXOverton37 min
Aug 5, 4:51 PM CDTSevere Thunderstorm WarningOHXHickman39 min
Aug 5, 5:40 PM CDTSevere Thunderstorm WarningOHXHouston35 min
Aug 5, 5:55 PM CDTSevere Thunderstorm WarningOHXPutnam35 min
Aug 5, 6:11 PM CDTSevere Thunderstorm WarningOHXBenton, Houston49 min
Aug 5, 6:17 PM CDTSevere Thunderstorm WarningOHXLewis, Maury43 min
Aug 5, 6:38 PM CDTSevere Thunderstorm WarningOHXStewart37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.